Texas, 2011

Drought in Texas, May 1 to 31, 2011

May 1 to 31, 2011 · NWS SJT · 20 events in 20 counties and zones

The historic drought continued to plague much of West Central Texas. According to the Texas Crop Weather Report issued May 24 by the Texas A&M Agriculture Program and newspaper accounts, the region received some Rain but overall remained very dry, some producers received enough moisture to plant annual hay crops but much more rain will be needed to produce yields.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The historic drought continued to plague much of West Central Texas. According to the Texas Crop Weather Report issued May 24 by the Texas A&M Agriculture Program and newspaper accounts, the region received some Rain but overall remained very dry, some producers received enough moisture to plant annual hay crops but much more rain will be needed to produce yields. Limited acreages of grain sorghum and cotton were planted. Cattle pens are twice as full this month as this time last year as ranchers sell off their livestock. Most ranchers remain uncertain whether and when to sell because of the markets. The dry, hot weather also resulted in intense, deep burning fires and significant downwind spotting.

Mostly dry conditions have continued through the spring with only a few scattered showers associated with thunderstorm activity. Over the last 238 days, from October 1 of 2010 through May 31 of 2011, Abilene had measurable rain on 22 days, while San Angelo had measureable rain on 12 days and Junction had 19 days of|measureable rain. This was also the driest period on record for the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 30, 10:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1141 PM CDT SAT APR 30 2011

.DISCUSSION...
LOOK FOR MVFR CEILINGS TO RETURN TO MUCH OF WEST CENTRAL TEXAS
BY SUNRISE. SEE AVIATION BELOW FOR ADDITIONAL INFORMATION.

&&

.AVIATION...
LATEST RUC AND NAM DATA CONTINUE TO INDICATE MVFR CEILINGS WILL
RETURN TO MUCH OF WEST CENTRAL TEXAS DURING THE NEXT 6 HOURS.
ALSO...LATEST SURFACE ANALYSIS PLACES THE COLD FRONT NEAR OUR
INTERSTATE 10 CORRIDOR. ISENTROPIC UPGLIDE ALONG AND NORTH OF THIS
FRONT MAY PRODUCE ENOUGH LIFT TO INITIATE SHOWERS AND
THUNDERSTORMS ACROSS MAINLY THE BIG COUNTRY THROUGH SUNRISE. FROM
12Z THROUGH 18Z...MODELS EXPAND THE SHOWER AND THUNDERSTORM AREA
FARTHER SOUTH TO INCLUDE MOST OTHER LOCATIONS ACROSS WEST CENTRAL
TEXAS. THUS...I INCLUDED THUNDERSTORMS IN THE 18Z PREVAILING
GROUPS FOR ALL FOUR TERMINALS. A SECONDARY COLD AIR SURGE TOMORROW
WILL PRODUCE INCREASING NORTH TO NORTHEAST WINDS ACROSS WEST
CENTRAL TEXAS...ESPECIALLY DURING THE AFTERNOON.

HUBER

&&

.PREV DISCUSSION... /ISSUED 854 PM CDT SAT APR 30 2011/

UPDATE...
NONE.

DISCUSSION...
COLD FRONT HAS PUSH FROM SOUTH OF OZONA AND SONORA...TO JUNCTION
AND SAN SABA AT 830 PM...WITH A DRYLINE BETWEEN JUNCTION AND MASON.
A FEW SHOWERS DEVELOPED ALONG THE FRONT IN SAN SABA COUNTY...BUT
WERE WEAK.

BEST CHANCE OF SHOWERS/ISOLATED THUNDERSTORMS WILL CONTINUE TO BE
4 AM TO NOON...WITH LIFT OF MOIST AIR OVER COLD FRONT. WONT MAKE
ANY CHANGES TO FORECAST...WITH BEST LIFT ALONG JUNCTION...SAN
ANGELO... SWEETWATER LINE.

04

PREV DISCUSSION... /ISSUED 654 PM CDT SAT APR 30 2011/

DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

AVIATION...
COLD FRONT ALONG BIG LAKE...SONORA...FORT MCKAVETT...SONORA LINE
AT AT 630 PM...MOVING SLOWLY SOUTH AT 5 TO 10 MPH. VFR CONDITIONS
THIS EVENING...BUT MVFR CIGS RETURN AS MOIST AIR MOVES OVER COLD
FRONT AFTER MIDNIGHT AND INTO SUNDAY MORNING. CHANCE OF SHOWERS
WITH ISOLATED THUNDERSTORMS POSSIBLE...JUNCTION TO BRADY AND
ABILENE AND EASTWARD...12Z TO 18Z...BUT LEFT OUT MENTION FOR NOW.
MVFR CIGS RETURN TO VFR 18-21Z SUNDAY...AS DRIER AIR MOVES IN
FROM NORTH TO SOUTH.

PREV DISCUSSION... /ISSUED 336 PM CDT SAT APR 30 2011/

SHORT TERM...
COLD FRONT IS MAKING PROGRESS THROUGH THE EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY...WITH WINDS BEGINNING TO SWITCH AROUND TO
THE NORTHWEST AT KJCT AND KSOA AHEAD OF THE BOUNDARY. THE FRONT
SHOULD MAKE IT TO THE SOUTHERN CWA BORDER BETWEEN 21Z AND 22Z THEN
STALL IN THIS AREA. RUC ANALYSIS SHOWS SBCAPE VALUES NEAR 3000 J/KG
AND AND 0-6 KM BULK SHEAR VALUES BETWEEN 40 AND 50 KNOTS AHEAD OF
THE BOUNDARY...OVER MUCH OF THE NORTHWEST HILL COUNTRY AND PARTS OF
THE HEARTLAND. INTRODUCED ISOLATED SHOWERS AND THUNDERSTORMS FOR
THESE AREAS...WITH BEST OPPORTUNITY FOR DEVELOPMENT AFTER 00Z. ANY
STORMS THAT DO DEVELOPMENT MAY BECOME STRONG TO SEVERE. FARTHER TO
THE WEST...SURFACE MOISTURE WILL BE LACKING SO NOT EXPECTING
DEVELOPMENT ALONG THE FRONT. COLD FRONT WILL RETREAT NORTH OVERNIGHT
AND THE NEXT DEEP UPPER LEVEL TROUGH WILL APPROACH WEST CENTRAL
TEXAS. BETTER DYNAMICS WILL OVERSPREAD THE AREA WITH THE APPROACH OF
THE AFOREMENTIONED TROUGH AND SCATTERED SHOWERS AND THUNDERSTORM ARE
EXPECTED TO DEVELOP ALONG THE FRONT AS IT PUSHES SOUTH THROUGH THE
DAY SUNDAY. THE BEST POPS WILL BE ACROSS THE EASTERN TWO THIRDS OF
THE CWA. ANY THUNDERSTORMS THAT DO DEVELOP MAY BECOME STRONG TO
SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. HIGH TEMPERATURES ON
SUNDAY WILL BE DEPENDENT ON THE EXACT TIMING OF THE FRONT AND CLOUD
COVER/RAINFALL ACROSS THE REGION. FORECAST HAS THE FRONT MAKING IT
THROUGH THE SOUTHERN HALF OF THE CWA BY 17Z SUNDAY...WHICH WILL
ALLOW TEMPERATURES TO CLIMB INTO THE MID TO UPPER 70S. FARTHER
NORTH...TEMPERATURES WILL STRUGGLE TO GET OUT OF THE 50S AND 60S
ACROSS THE REST OF THE AREA. CURRENT FORECAST IS A BLEND BETWEEN THE
WARMER MAV AND COOLER MET GUIDANCE.

LONG TERM...
APPROACH OF THE UPPER TROUGH CONTINUES TO PUMP MOISTURE INTO WEST
CENTRAL TEXAS SUNDAY NIGHT INTO MONDAY...WITH THE TROUGH AXIS
TAKING THE BEST LIFT OUT OF THE AREA BY EARLY MONDAY EVENING. ALL
MODELS CONTINUE TO INDICATE DECENT RAIN CHANCES...AND NOT GOING TO
ARGUE WITH THEM OR THE CURRENT FORECAST AT THIS POINT. TWEAKED THE
GRIDS A LITTLE FOR TIMING...BUT LEFT MUCH OF THE POPS AND WEATHER
ALONE FOR NOW. LOTS OF CLOUDS...AND A MUCH COOLER AIR MASS WITH
850 MB TEMPS IN THE SINGLE DIGITS...COMBINE TO PRODUCE VERY COOL
TEMPERATURES. HIGHS ONLY IN THE 50S ON MONDAY...AND DROPPING INTO
THE 30S AS THE CLOUDS EXIT BY SUNRISE TUESDAY MORNING.

RES OF THE FORECAST REMAINS PRETTY MUCH AS IS...AS MODELS CONTINUE
TO HAVE SOME DIFFERENCES WITH THE APPROACH OF THE NEXT FRONT LATE
NEXT WEEK. WILL KEEP SOME SMALL POPS IN THE FORECAST FOR NOW AS
THE FRONT APPROACHES...BUT LOOKS TO BE SHORT LIVED...AS A RIDGE
ALOFT MOVES BACK INTO THE SOUTHERN PLAINS.

FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE
THIS AFTERNOON AS WINDS REMAIN OUT OF THE NORTH AND NORTHWEST AT
AT 10 TO 12 KNOTS...WITH A FEW HIGHER GUSTS...AND RELATIVE
HUMIDITY VALUES REMAIN BETWEEN 10 AND 15 PERCENT. FAIRLY GOOD
RECOVERY IS EXPECTED THIS EVENING WITH RELATIVE HUMIDITY VALUES
CLIMBING ABOVE 30 PERCENT BY 03Z. A COLD FRONT WILL SWEEP THROUGH
THE AREA TONIGHT AND SUNDAY...BRINGING AN INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS AND COLDER TEMPERATURES. WINDS BEHIND
THE FRONT WILL INCREASE TO 16 TO 22 KNOTS WITH HIGHERS GUSTS ON
SUNDAY...BUT MINIMUM RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 30
PERCENT. FIRE WEATHER CONCERNS WILL REMAIN LOW THROUGH MUCH OF THE
REST OF THE WEEK AS TEMPERATURES REMAIN NEAR TO BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 55  57  41  53  41 /  30  30  40  50  10
SAN ANGELO 	 57  63  41  56  38 /  20  20  40  50  10
JUNCTION 	 68  78  46  54  39 /  20  30  50  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HUBER
Hazardous weather outlook, Apr 30, 2:11 PM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT SAT APR 30 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
311 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING MAINLY SOUTHWEST OF A SWEETWATER TO BROWNWOOD LINE.
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF
THE HEARTLAND AND NORTHWEST HILL COUNTRY THIS EVENING AS A COLD
FRONT STALLS IN THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EARLY SUNDAY MORNING OVER THE BIG COUNTRY...NORTHERN
CONCHO VALLEY AND HEARTLAND ALONG AND AHEAD OF A COLD FRONT. ANY
THUNDERSTORMS THAT DO DEVELOP MAY BECOME STRONG TO SEVERE WITH
LARGE HAIL...GUSTY WINDS AND DEADLY LIGHTNING BEING THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE COLD
FRONT SUNDAY...MAINLY WEST OF AN OZONA TO STERLING CITY LINE. SOME
STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL...GUSTY WINDS
AND DEADLY LIGHTNING BEING THE MAIN HAZARDS. SHOWERS AND
THUNDERSTORMS ARE ONCE AGAIN POSSIBLE FOR MOST OF THE AREA
MONDAY...WITH DEADLY LIGHTNING BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

DANIELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Sterling

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Sterling County in an exceptional drought category.

Drought, Irion

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Irion County in an exceptional drought category.

Drought, Crockett

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Crockett County in an exceptional drought category.

Drought, Schleicher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Schleicher County in an exceptional drought category.

Drought, Haskell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Haskell County in an exceptional drought category.

Drought, Sutton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Sutton County in an exceptional drought category.

Drought, Fisher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Fisher County in an exceptional drought category.

Drought, Kimble

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Kimble County in an exceptional drought category.

Drought, Throckmorton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Throckmorton County in an exceptional drought category.

Drought, Coke

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Coke County in an extreme drought category.

Drought, Tom Green

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Tom Green County in an extreme drought category.

Drought, Menard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Other Federal Agency
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Menard County in an extreme drought category.

Drought, McCulloch

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Other Federal Agency
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed McCulloch County in an extreme drought category.

Drought, San Saba

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Other Federal Agency
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed San Saba County in an extreme drought category.

Drought, Mason

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Mason County in an extreme drought category.

Drought, Nolan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Nolan County in an extreme drought category.

Drought, Jones

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Jones County in an extreme drought category.

Drought, Shackelford

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Shackelford County in an extreme drought category.

Drought, Concho

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Other Federal Agency
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Concho County in a severe drought category.

Drought, Brown

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Brown County in a severe drought category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315123, 315124, 315126, 315127, 315130, 315131, 315132, 315133, 315134, 315178, 315181, 315182, 315183, 315184, 315185, 315186, 315187, 315189, 315219, 315220.